Alert archive / Minnesota / Tornado Warnings in 2024
Tornado Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this tornado warning at Jun 4, 2024, 12:18 PM CDT for Norman County, Polk County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2024, 12:18 PM CDT (17:18 UTC)
- Expired
- Jun 4, 2024, 1:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Norman County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 86 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 5.3 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WFUS53 KFGF 041718
TORFGF
MNC107-119-041800-
/O.NEW.KFGF.TO.W.0006.240604T1718Z-240604T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Forks ND
1218 PM CDT Tue Jun 4 2024
The National Weather Service in Grand Forks has issued a
* Tornado Warning for...
Northeastern Norman County in northwestern Minnesota...
South central Polk County in northwestern Minnesota...
* Until 100 PM CDT.
* At 1218 PM CDT, a severe thunderstorm capable of producing a
tornado was located over Hadler, or 38 miles north of Fargo, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Ada, Fertile, Winger, Mentor, Maple Bay, Beltrami, and Lockhart.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4750 9602 4750 9607 4748 9607 4728 9651
4745 9665 4776 9624 4755 9590
TIME...MOT...LOC 1718Z 234DEG 30KT 4738 9652
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Lee2 follow-up statements
385
WWUS53 KFGF 041738
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1238 PM CDT Tue Jun 4 2024
MNC107-119-041800-
/O.CON.KFGF.TO.W.0006.000000T0000Z-240604T1800Z/
Norman MN-Polk MN-
1238 PM CDT Tue Jun 4 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTH
CENTRAL NORMAN AND SOUTH CENTRAL POLK COUNTIES...
At 1237 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fertile, or 40 miles southeast of Grand Forks,
moving northeast at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Fertile, Mentor, Maple Bay, Beltrami, Melvin, and Dugdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4739 9638 4751 9655 4755 9652 4776 9624
4764 9604
TIME...MOT...LOC 1737Z 216DEG 33KT 4755 9637
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Lee534
WWUS53 KFGF 041756
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1256 PM CDT Tue Jun 4 2024
MNC107-119-041806-
/O.EXP.KFGF.TO.W.0006.000000T0000Z-240604T1800Z/
Norman MN-Polk MN-
1256 PM CDT Tue Jun 4 2024
...THE TORNADO WARNING FOR NORTH CENTRAL NORMAN AND SOUTH CENTRAL
POLK COUNTIES WILL EXPIRE AT 100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
&&
LAT...LON 4739 9638 4751 9655 4755 9652 4776 9624
4764 9604
TIME...MOT...LOC 1756Z 234DEG 30KT 4764 9619
$$
LeeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jun 4, 10:24 AM CDT, 1 hour 54 minutes earlier. Its key messages:
- Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes.
- 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday.
Area forecast discussion, Jun 4, 10:24 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1024 AM CDT Tue Jun 4 2024 .KEY MESSAGES... - Thunderstorms will persist through the afternoon. Isolated severe thunderstorms are possible in Northwest Minnesota from 12 pm to 5 pm, with up to 1 inch hail, wind gusts up to 60 mph, and tornadoes. - 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday. && UPDATE Issued at 947 AM CDT Tue Jun 4 2024 Initial morning shower activity has begun to clear with a few rumbles of thunder still seen across northwest MN. the cold front is now to the Devils Lake/ Jamestown line with an arrival in the valley by noon. Clouds are clearing across northwest MN so expecting intensification to severe thresholds by 1 pm with all hazards possible. UPDATE Issued at 625 AM CDT Tue Jun 4 2024 Scattered showers continue this morning still slowly moving northeast. Another wave will make its way through our area this afternoon and will mostly impact our Minnesota counties. There's still a moderate amount of cloud cover that may hinder our Severe potential this afternoon. && .DISCUSSION... Issued at 245 AM CDT Tue Jun 4 2024 ...Synopsis... The expected 700/500mb wave, 850/700mb warm advection, and a strong low level jet are currently providing the main lift for the complex of showers and storms moving into the western FA. These features will continue to push slowly eastward today. The upper low or lows will eventually set up across southern Canada toward the Great Lakes, setting the stage for a windy Wednesday and Thursday. There is much more uncertainty beyond that, but no big precipitation producers appear at this point. ...This morning... As of 2 am, there was a long line of showers and thunderstorms extending from Western Manitoba all the way down into Nebraska, moving eastward. It appears there must be a compact wave within this area just northwest of Jamestown, where there seems to be some counter-clockwise spin to the echoes. Believe this is why the models have been showing the highest potential for precipitation amounts of 1.00 inches or more, mainly north of a line from Valley City to Baudette. The echoes are weaker and not as widespread to the south of this line. As mentioned above, the low level jet is pretty strong (35 to 50 knots) feeding into this complex, and precipitable water values are around 1.3 to 1.4 inches. Not too much instability around for this time of the night, but will continue to monitor this area. ...This afternoon... As mentioned yesterday at this time, there is a conditional threat for severe storms east of the Red River Valley, mainly from 1 pm to 4 pm this afternoon. The main hazards would be hail up to 1 inch and wind gusts up to 60 mph. It is conditional, as there is a lot of shower/storm activity going on now (with thick clouds too), which will continue through the morning. If some decrease to the clouds can occur later this morning into the early afternoon east of the Valley, some better instability could develop. As it stands, some of the CAMs are indicating afternoon highs to the east of the Valley approaching the upper 70s to around 80, with surface dewpoints climbing to the mid 60s. This is definitely the high end though, even more so if the clouds/rain hold down any heating there. So the two scenarios for today (which seem to be shown by the HREF UH tracks), are first that the clouds/rain hold, and any severe storms fire east of this FA...or second, a brief window of decreasing clouds occurs and enough instability develops that a few severe storms fire east of the Valley from 1 pm to 4 pm. ...Wednesday and Thursday... There is still a consistent showing in the NBM and other ensembles for the 700/500mb low to stagnate across southern Canada to the Great Lakes. This sets the stage for a windy Wednesday and Thursday, although Wednesday looks slightly more gusty at this point. Showers and thunderstorms are possible Wednesday, with just showers Thursday. The most wind and shower/thunder activity would be during the afternoons of both days. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 625 AM CDT Tue Jun 4 2024 Some light fog is starting to develop after rain showers have moved over the TAF sites to create IFR conditions at some airports. Given how thin the fog is I dont expect it to stick around long. After 18z a stronger wave will move through our area to produce more thunderstorms affecting KTVF and KBJI primarily. There's a little uncertainty on whether KFAR and KGFK will be in the path of the thunderstorms this afternoon due to timing and storm path. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...MM/TT DISCUSSION...Godon AVIATION...MM
Hazardous weather outlook, Jun 4, 3:35 AM CDT, 8 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 335 AM CDT Tue Jun 4 2024 MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-050845- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 335 AM CDT Tue Jun 4 2024 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected this morning, with the main hazard being lightning. There is a level 1 out of 5 risk for severe thunderstorms from 1 pm to 4 pm, with hail up to 1 inch and wind gusts up to 60 mph being the main hazards. .DAYS TWO THROUGH SEVEN...Wednesday through Monday 30 to 35 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 30 to 35 mph wind gusts and isolated showers on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-050845- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 335 AM CDT Tue Jun 4 2024 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected, with the main hazard being lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday 40 to 50 mph wind gusts with additional showers and thunderstorms are anticipated Wednesday, with 35 to 45 mph wind gusts and isolated showers on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 9:18 PM CDT | River Flood Warning | FGF | Clay | 7 days |
| Jun 4, 9:30 AM CDT | River Flood Warning | FGF | Clay | 71 hr |
| Jun 4, 12:42 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake | 48 min |
| Jun 4, 12:56 PM CDT | Special Weather Statement | FGF | Wadena | 34 min |
| Jun 4, 1:35 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 40 min |
| Jun 4, 1:45 PM CDT | Severe Thunderstorm Warning | FGF | Roseau | 45 min |
| Jun 4, 2:16 PM CDT | Wind Advisory | FGF | Clay, Kittson, Marshall, Norman, Polk, Wilkin | 31 hr |
Nearby
Tornado Warnings in Minnesota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.